Indiana, 2011Flood and Damaging Winds in Indiana, February 28, 2011
February 28, 2011 · NWS ILN · 3 events in 3 counties and zones
A line of severe storms moved through during the morning hours of February 28th. The main threats were damaging winds and flash flooding, however one tornado also occurred with this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe storms moved through during the morning hours of February 28th. The main threats were damaging winds and flash flooding, however one tornado also occurred with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 3:51 AM EST, 19 minutes earlier.
Area forecast discussion, Feb 28, 3:51 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
351 AM EST MON FEB 28 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY. ALONG AND AHEAD
OF THE FRONT...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL BRING
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. HIGH PRESSURE AND
DRY AIR WILL MOVE IN ON TUESDAY. A WEAK COLD FRONT WILL BRING
CLOUDS TUESDAY NIGHT INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL MAKE THIS A SHORT DISCUSSION WITH WEATHER ONGOING. SFC LOW IS
CROSSING ACROSS THE NW FA ATTM. LINE OF TSTMS IS RIDING ALONG THE
FNT. AS LOW PULLS NE THE FNT WILL DROP DOWN ACROSS THE FA. FNT
SHOULD CLEAR THE FNT IN THE 18-20Z TIME FRAME. TEMPS WILL FALL
QUICKLY POST FRONTAL AND THE THREAT OF TSTM WILL END.
SPED UP THE BACKEND OF THE PCPN AND HAVE IT E OF THE FA BY THE END
OF TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD IN OVERNIGHT. MODELS ARE SHOWING SOME
LINGERING ST AT H9...SO WILL DELAY THE CLEARING UNTIL AFT
MIDNIGHT.
HIGH CENTERS ITSELF OVER THE REGION ON TUE. EXCEPT FOR SOME HIGH
MOISTURE...THE ATMOSPHERE IS DRY...SO EXPECT MO SUNNY SKIES.
A WEAK CDFNT DROPS INTO THE FA TUE NGT INTO WED. LOOKS LIKE JUST
SOME CLDS WITH THE FNT.
RAN A BLEND OF THE MODELS FOR HIGH AND LOW TEMPS THRU THE PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SYSTEM MOVING THRU SRN CANADA TO PUSH A WEAK COLD FRONT SOUTH
THRU THE OHIO VALLEY EARLY WEDNESDAY. BEST DYNAMICS AND MOISTURE
TO REMAIN WELL TO OUR NORTH SO THEREFORE WL CONTINUE DRY FCST WITH
FROPA AND ONLY INDICATE A FEW CLOUDS.
HIGH PRESSURE WILL REESTABLISH ITSELF AGAIN LATER WED INTO THURSDAY.
UPPER LEVEL FLOW BACKS IN RESPONSE TO SYSTEM MOVING INTO THE PLAINS
AT THE END OF THE WEEK INTO THE WEEKEND. MODEL SOLN/S INDICATE SOME
DIFFERENCES IN TIMING...WITH MORE PHASING INDICATED BY GFS THAN
ECMWF. AT THIS POINT GIVEN UNCERTAINTY REGARDING TIMING...WL BLEND
LOW CHC POPS INTO THE WEST ON FRIDAY AND THEN A HIGHER CHC ON
SATURDAY WHEN A SLOW MOVING FRONT PUSHES INTO THE REGION.
AS FOR TEMPERATURES...THEY SHOULD AVERAGE SLIGHTLY ABOVE NORMAL
TUESDAY THROUGH THURSDAY...WITH TWO CATEGORIES ABOVE NORMAL FRIDAY
AND THEN NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEKEND.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
A VIGOROUS STORM SYSTEM WILL LIFT NE OUT OF THE SOUTHERN PLAINS TO
THE OHIO VALLEY TONIGHT INTO MONDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED IN THE MOIST AND UNSTABLE AIRMASS OUT
AHEAD OF THE SYSTEM.
RAINFALL IS EXPECTED TO AFFECT THE REGION IN TWO WAVES. SFC LOW
WILL RIPPLE ALONG FRONTAL BOUNDARY FROM MISSOURI THIS EVENING TO
NE OHIO BY 12Z. STRONG...MOIST ASCENT AHEAD OF THE LOW WILL
PRODUCE NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. CIGS FOR THE
MOST PART SHOULD REMAIN IN THE MVFR CATEGORY...ALTHOUGH SOME IFR
VSBYS IN MODERATE TO HEAVY RAIN CAN NOT BE RULED OUT. SECOND WAVE
OF LOW PRESSURE WILL ALSO LIFT NE OUT OF MISSOURI THEN INTO THE
OHIO VALLEY BETWEEN 12Z AND 18Z MONDAY. THIS FEATURE WILL ALLOW A
COLD FRONT TO MOVE SOUTHWARD THROUGH THE REGION. MODERATE TO GUSTY
SOUTH TO SOUTHWEST WIND WILL VEER TO THE NORTH AND WILL GUST TO 30
KNOTS AT TIMES. WIDESPREAD RAIN SHOULD OCCUR BEHIND THE FRONT AS
FORCING ABOVE THE FRONTAL BOUNDARY CONTINUES. CIGS MAY BE THE
LOWEST RIGHT BEHIND THE FRONT IN A SHALLOW POST-FRONTAL INVERSION
ENVIRONMENT. SOME MODELS ARE HINTING THAT A LITTLE SNOW MAY MIX
IN WITH THE PCPN BEFORE IT EXITS QUICKLY TO THE EAST BETWEEN 18Z
AND 00Z TUESDAY. AM NOT CONFIDENT ON THIS CHANGE OVER AS PCPN MAY
END BEFORE ENOUGH COLD AIR IS REALIZED. WILL CONTINUE TO MONITOR
LATER MODEL FORECASTS FOR POTENTIAL CHANGES. OTHERWISE...ONCE COLD
FRONT SWEEPS THROUGH...ALL PCPN SHOULD BE OVER WITH BY 00Z. SFC
HIGH PRESSURE WILL THEN BUILD INTO THE REGION MONDAY
NIGHT...ALLOWING SKIES TO CLEAR FROM N TO SOUTH...WHICH WILL MARK
A RETURN TO VFR CONDITIONS.
OUTLOOK...MVFR CEILINGS TO CONTINUE INTO MONDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...HICKMANHazardous weather outlook, Feb 28, 1:53 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
153 AM EST MON FEB 28 2011
INZ050-058-059-OHZ026-034-035-042>046-051>053-060>062-010700-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
153 AM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
INZ066-073>075-080-KYZ091>093-OHZ054>056-063>065-070>074-077>082-088-
010700-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
153 AM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
KYZ089-090-094>100-010700-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
153 AM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Feb 28, 12:00 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 AM EST MON FEB 28 2011
OHZ026-034-035-042>044-051-052-280700-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
INCLUDING THE CITIES OF...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...URBANA
1200 AM EST MON FEB 28 2011
...SCATTERED DENSE FOG AFFECTING THE REGION...
A WARM...MOIST ATMOSPHERE WAS RIDING UP OVER WHAT IS LEFT OF THE
SNOWFALL. THIS IN COMBINATION WITH PERIODS OF HEAVY RAIN FROM
SCATTERED SHOWERS AND THUNDERSTORMS WAS PRODUCING SCATTERED DENSE
FOG. VISIBILITIES AT TIMES COULD DROP TO LESS THAN A QUARTER OF A
MILE IN THE DENSE FOG.
MOTORISTS ARE URGED TO USE CAUTION TONIGHT WHEN TRAVELING.
REMEMBER TO USE THE LOW BEAM ON YOUR HEADLIGHTS WHEN TRAVELING IN
THE FOG.
SITES
Local storm report, Feb 28, 2:51 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLOOD 2 S BOTKINS 40.44N 84.18W
02/28/2011 SHELBY OH TRAINED SPOTTER
CO CO RAHS OBSERVER 3.1 NNW OF ANNA REPORTS RAIN HAS
MELTED 6 INCHES OF SNOW COVER. SMALL STREAM FLOODING AND
ROADS WITH WATER COMING OFF OF THE FIELDS.
&&
JOHNFLocal storm report, Feb 28, 3:00 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 AM FLOOD UNIOPOLIS 40.60N 84.09W
02/28/2011 AUGLAIZE OH EMERGENCY MNGR
HOUSE FLOODING. FIRE DEPARTMENT DISPATCHED.
&&
JOHNFLocal storm report, Feb 28, 3:32 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
332 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM FLOOD VERSAILLES 40.22N 84.48W
02/28/2011 DARKE OH LAW ENFORCEMENT
FIRE DEPARTMENT CLOSING AT LEAST ONE ROADWAY WITH TWO
FEET OF WATER OVER IT.
&&
JOHNFLocal storm report, Feb 28, 3:35 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM FLOOD UNIOPOLIS 40.60N 84.09W
02/28/2011 AUGLAIZE OH EMERGENCY MNGR
WATER RESCUE ONGOING.
0322 AM FLOOD ST. MARYS 40.54N 84.39W
02/28/2011 AUGLAIZE OH EMERGENCY MNGR
250 GALLON PROPANE TANKS FLOATING AWAY.
&&
JOHNFThunderstorm Wind, Union
- When
- February 28, 4:10 AM EST to 4:14 AM EST
- Where
- Union County, Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -84.930
Trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Ripley
- When
- February 28, 4:45 AM EST to 4:49 AM EST
- Where
- Ripley County, 3 mi S of Milan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.077, -85.130
Numerous shingles were torn off of a roof due to damaging thunderstorm winds.
Flood, Wayne
- When
- February 28, 7:35 AM EST to 1:00 PM EST
- Where
- Wayne County, Richmond to 1.49 mi SSE of Richmond
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.830, -84.900
Numerous roads were closed due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279075, 279077, 280023.